Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 33, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2007, 3:16 AM CDT for Griggs County, Nelson County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2007, 3:16 AM CDT (08:16 UTC)
- Expired
- May 29, 2007, 4:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Griggs County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:25 AM CDT | HAIL 1 | 5 Ene Binford, ND | HAIL COVERED THE GROUND. |
| May 29, 3:35 AM CDT | HAIL 0.75 | 5 Ne Tolna, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 290816 SVRFGF NDC039-063-290915- /O.NEW.KFGF.SV.W.0033.070529T0816Z-070529T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 316 AM CDT TUE MAY 29 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NELSON COUNTY IN NORTHEAST NORTH DAKOTA... NORTHWESTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 415 AM CDT * AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES SOUTHWEST OF BINFORD...OR 46 MILES NORTH OF VALLEY CITY...MOVING TO THE NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RED WILLOW LAKE AT 330 AM CDT... PEKIN AT 350 AM CDT... 7 MILES EAST OF TOLNA AT 355 AM CDT... MAPES AT 415 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4747 9853 4743 9826 4807 9802 4812 9842 $$ HOPPES
2 follow-up statements
000 WWUS53 KFGF 290838 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 337 AM CDT TUE MAY 29 2007 NDC039-063-290915- /O.CON.KFGF.SV.W.0033.000000T0000Z-070529T0915Z/ GRIGGS ND-NELSON ND- 337 AM CDT TUE MAY 29 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR NORTHWESTERN GRIGGS AND NELSON COUNTIES... AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED NEAR TOLNA...OR 28 MILES SOUTHEAST OF DEVILS LAKE... MOVING TO THE NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKOTA AND 7 MILES WEST OF MAPES BY 405 AM CDT... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. LAT...LON 4747 9853 4745 9834 4808 9811 4812 9842 $$ HOPPES
000 WWUS53 KFGF 290919 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 419 AM CDT TUE MAY 29 2007 NDC039-063-290929- /O.EXP.KFGF.SV.W.0033.000000T0000Z-070529T0915Z/ GRIGGS ND-NELSON ND- 419 AM CDT TUE MAY 29 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRIGGS AND NELSON COUNTIES EXPIRED AT 415 AM CDT... AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF WHITMAN...OR 31 MILES EAST OF DEVILS LAKE...MOVING TO THE NORTH AT 30 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 415 AM CDT. LAT...LON 4747 9853 4745 9834 4808 9811 4812 9842 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:22 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 28, 9:22 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 922 PM CDT MON MAY 28 2007 .DISCUSSION... UPPER LEVEL TROUGH OVER WESTERN MT WILL MOVE VERY SLOWLY EAST OVERNIGHT. WATER VAPOR LOOP SHOWS UPPER LEVEL CIRCULATION OVER SOUTHWEST MT WITH BUILDING UPSTREAM UPPER RIDGE OVER WESTERN CANADA AND PACIFIC NORTHWEST. A SECOND CIRCULATION CENTER WAS OVER SOUTHWEST AB MOVING SOUTH. MT TROUGH HAS ROTATED FROM A POSITIVE TO NEUTRAL TILT AND IS NOT EXPECTED TO DIG MUCH MORE. UPPER TROUGH REMAINS WELL WEST OF THE AREA WITH NO SHORT WAVES NEARBY. MOSTLY THERMODYNAMIC FORCING THIS EVENING AND LESS SO FOR DYNAMICS. 700 AND 850 HPA THETA-E RIDGE ORIENTATED FROM SOUTHWEST TO NORTHEAST OVER THE EASTERN ND INTO THE NORTHERN RED RIVER VALLEY AND LOW LEVEL CAPES WERE AROUND 1500-2500 J/KG IN THE SAME AREA. DOWNDRAFT CAPES WERE LOW IN THE NORTH AND RESPECTABLE IN THE SOUTH BUT AREA IS CAPPED. MODEL SOUNDINGS INDICATE MID LEVEL CAP BETWEEN 600 AND 700 HPA WHICH ERODES OVER THE NORTHERN FORECAST AREA. TAMDAR SOUNDINGS THIS AFTERNOON AT JMS HAD A GOOD CAP JUST ABOVE 800 HPA AND ABOVE 850 HPA AT ABR. LOW LEVEL JET INCREASES THIS EVENING THEN STRONGEST WINDS SHIFT EAST OF FORECAST AREA BY MORNING. FEW STORMS HAVE OCCURRED OVER THE NORTHERN VALLEY. CURRENT STORMS WERE OVER NELSON AND WALSH COUNTIES. STORMS WERE BELOW SEVERE LIMITS. MESOSCALE ANALYSIS SHOWS 12G/KG SURFACE MIXING RATIOS HAS MOVED NORTHWARD INTO EASTERN ND AND ADJACENT PARTS OF NORTHWEST MN. SURFACE LIFTED INDICIES WERE LOWEST OVER EASTERN ND INTO CENTRAL SD. VAD WIND PROFILE REMAINS SOUTH/SOUTHWEST AT 30 TO 35 KNOTS, A SLIGHT INCREASE FROM 2 HOURS AGO. EXPECT THUNDERSTORM ACTIVITY TO SETTLE DOWN THIS EVENING AND REMAIN IN THE NORTH. WILL UPDATE ZONES. && .AVIATION... CIGS IF ANY REMAIN VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, May 28, 6:26 AM CDT, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 626 AM CDT MON MAY 28 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 626 AM CDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS WILL MOVE THROUGH PORTIONS OF WEST CENTRAL MINNESOTA EARLY THIS MORNING. THESE SHOWERS MAY BE ACCOMPANIED BY A RUMBLE OR TWO OF THUNDER AND ARE ONLY EXPECTED TO BRING A TENTH OF AN INCH OR LESS OF RAIN ALONG A LIDGERWOOD TO PARK RAPIDS CORRIDOR. MORE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OVER CENTRAL NORTH DAKOTA...WHICH MAY ALSO AFFECT AREAS WEST OF THE RED RIVER VALLEY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. AS WITH ANY SEVERE THUNDERSTORM...AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY STORMS THAT DO DEVELOP WEST OF THE RED RIVER VALLEY LATER THIS AFTERNOON ARE EXPECTED TO DEVELOP ALONG A COLD FRONT. THUNDERSTORM CHANCES ARE MUCH LOWER ALONG AND EAST OF VALLEY LATER TODAY. BETTER CHANCES FOR THUNDERSTORMS WILL COME TONIGHT...AND THIS TIME THE BEST FOCUS AREA IS EXPECTED TO BE FROM CENTRAL INTO EASTERN NORTH DAKOTA. SOME OF THESE STORMS MAY ALSO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...SOME OF THE STORMS MAY TRAIN ACROSS THE SAME AREAS...BRINGING A POTENTIAL FOR HEAVY RAIN. THE DEVILS LAKE REGION AND PORTIONS OF NORTHEAST NORTH DAKOTA ARE STILL SATURATED FROM RECENT RAIN EVENTS...AND THESE AREAS WILL HAVE TO BE MONITORED ONCE AGAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME THUNDERSTORMS MAY LINGER ALONG AND EAST OF THE RED RIVER VALLEY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. GODON
In the hours before
Local storm report, May 28, 9:27 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
927 PM CDT MON MAY 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 5 N HALLOCK 48.84N 96.94W
05/28/2007 F0 KITTSON MN PUBLIC
CONFIRMED BRIEF TOUCHDOWN. TREE WAS TWISTED...A FEW
SHINGLES OFF HOUSE AND FLAG POLE DOWN. A CAMPER ON JACKS
WAS ALSO SLIGHTLY DAMAGED. OBSERVER SAW TAIL OF FUNNEL
LIFT OFF THE GROUND NORTHEAST OF HOME.
0715 PM HAIL 5 N HALLOCK 48.84N 96.94W
05/28/2007 M1.00 INCH KITTSON MN PUBLIC
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:06 AM CDT | Severe Thunderstorm Warning | FGF | Eddy | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.